HLA-B*39:01:01 is a novel risk factor for antithyroid drug-induced agranulocytosis in Japanese population
Saya Nakakura, Kazuyoshi Hosomichi, Shinya Uchino, Akiko Murakami, Akira Oka, Ituro Inoue, Hirofumi Nakaoka
The Pharmacogenomics Journal 2020 September 22 DOI:10.1038/s41397-020-00187-4
Anti-thyroid drug (ATD) is a mainstay of Graves’ disease. About 0.1-0.5% of patients with Graves’ disease treated with ATD exhibit agranulocytosis, which is characterized by severe reduction of circulating neutrophils. Although it has been reported that the HLA class II allele (HLA-DRB1*08:03) was associated with ATD-induced agranulocytosis, the entire HLA region have not been explored in Japanese. Therefore, we performed HLA sequencing for 10 class I and 11 class II genes in 87 patients with ATD-induced agranulocytosis and 384 patients with Graves’ disease who did not develop ATD-induced agranulocytosis. By conducting case-control association studies at the HLA allele and haplotype levels, we identified HLA-B*39:01:01 as an independent risk factor. To verify the reproducibility of the association of HLA-B*39:01:01, we retrieved allele frequency data for HLA-B*39:01:01 from previous case-control association studies. The association of HLA-B*39:01:01 was significantly replicated in Chinese, Taiwanese, and European populations. A meta-analysis combining results from the previous and current studies reinforced evidence of association between HLA-B*39:01:01 and ATD-induced agranulocytosis. The results of this study will provide a better understanding of the pathogenesis of ATD-induced agranulocytosis in the context of HLA-mediated hypersensitivity reaction.
Figure: Meta-analysis for association between ATD-induced agranulocytosis and HLA-B*39:01:01 by combining previous three studies and current study. For single studies, odds ratio and 95% confidence interval are represented by box and whisker. For meta-analyses, odds ratio and 95% confidence interval are represented by a diamond. In all the single studies, HLA-B*39:01:01 was significantly associated with the risk for ATD-induced agranulocytosis. A meta-analysis combining results from the previous and current studies reinforced evidence of the association.